A 52 year old man was admitted to an emergency department with a fast ventricular rate atrial fibrillation after an electrical shock. Electrical cardioversion was attempted after echocardiographic examination. This failed, but the heart rate slowed. Successful pharmacological cardioversion was achieved after 16 hours of amiodarone infusion. Pre-excitation syndrome was detected on baseline echocardiograph. Serum cardiac specific markers were all within normal limits. No abnormal findings were detected by chest radiography, echocardiographic, or coronary angiographic investigations. Acute onset atrial fibrillation after electrical injury is discussed.
- atrial fibrillation
- electrical shock
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 52 year old man was admitted to our emergency department with palpitation and shortness of breath after an electrical shock. He had touched a live cable carrying 220 volts during repair of a washing machine. He had lost consciousness for a while after the accident, but was conscious on admission. He had no history of cardiac disorder and there were no indications of coronary artery disease. On physical examination, his blood pressure was 90/70 mm Hg and his heart rate was about 220 beats per minute, with irregular rhythm. Lung examination revealed rales. The entry wounds were two contact abrasions located proximally on the second and third fingers of the right hand. The exit wound was a small burn injury on the right side of the tongue (fig 1A).
Cardiac monitoring showed atrial fibrillation with faster ventricular conduction, permitting no time for ECG (The heart rate on the monitor of DC shock device was 220 bpm). He was given intravenous metoprolol 5 mg three times over 30 minutes. We started heparin 1000 unit/h after an initial 5000 units intravenous bolus injection. Electrical cardioversion (300–360 J) was carried out three times in the emergency room after a normal echocardiographic examination. Successful cardioversion was not achieved, but ventricular conduction rate slowed to 120 bpm on ECG (fig 1B). The patient was transferred to the coronary care unit for medical cardioversion and electrocardiographic monitoring. We started intravenous amiodarone infusion (1 g over 24 h) after a 150 mg intravenous bolus injection. By the 16th hour, normal sinus rhythm had been established with ventricular pre-excitation (Wolff-Parkinson-White syndrome)) (fig 1C).
Cardiac specific enzymes (CK-MB, troponins) were all within normal limits in three successive measurements at 12 hours intervals. All other biochemical and haematological investigations were normal. Chest radiography was normal. Echocardiographic examination of cardiac structures was normal. Coronary artery disease was excluded by coronary angiography. The patient rejected electrophysiogical study and catheter ablation. We treated the patient with acetylsalicylate acid 300 mg/day for two months and he has no further complaints.
Domestic electrical supplies operate at 220–240 volts, and alternating current is more dangerous than direct current. Electrical shocks generally result from contact with live wires or lightning. Cardiovascular effects include myocardial infarction, transient accelerated hypertension, left ventricular dysfunction, cardiac rupture, and arrhythmias.1–3 Premature ventricular contractions, ventricular tachycardia, ventricular fibrillation, atrial tachicardia, atrial fibrillation, bundle branch, and complete heart block may be occur after electrical shock.3,4 Follow up studies show that the prevalence of arrhythmias after electrical injury varies between 10% to 36%. Atrial fibrillation after electrical shock is extremely rare. In a study of 182 cases of electrical injury over a 20 year period, only two instances of atrial fibrillation were reported and one of them required cardioversion.2,5
The mechanism of electrical current induced arrhythmias is not clear. Because of differences in electrical resistance, current travels preferentially along blood vessels and nerves, making the heart most susceptible to injury.5 Patchy necrosis can be seen in heart muscle biopsy specimens after electrical injuries, the fibrotic tissue being a potential chronic arrhythmogenic focus.5 Increased cardiac sodium/potassium pump activities and an increase in potassium concentration have also been described.6 Cardiac arrhythmias may occur at the time of electrical shock or later, but mostly within first day after injury.6,7
Arrowsmith et al7 retrospectively evaluated 145 patients with electical injury in the same centre over the five year period; 128 (88%) had suffered low voltage injury and 17 (12%) had suffered high voltage injuries (>1000 V). The frequency of cardiac complications was 3% (four patients). Atrial fibrillation was detected in only one patient in this study and in this case normal sinus rhythm was restored after intravenous digoxin infusion. Purdue et al8 recommended cardiac monitoring of patients with electrical injury if there was loss of consciousness, recorded arrhythmia in the field, abnormal ECG on admission, and rhythm disturbance during monitoring in the emergency room.
There were three small entry and exit burn injuries attributable to low voltage electrical shock in our patient but he had lost his consciousness for a while after the accident. However, he was conscious but his blood pressure was below normal on admission. A narrow QRS atrial fibrillation with a fast ventricular rate had been detected by ECG in the emergency room. Because it had been an acute onset atrial fibrillation, we attempted electrical cardioversion after injection of a 5000 unit heparin bolus and echocardiographic evaluation. But electrical cardioversion was unsuccessful for three times with 200–300 and 360 joules respectively and we carried out medical cardioversion by intravenous amiodarone infusion and restored the sinus rhythm. We noticed pre-excitation syndrome after cardioversion.9 Almost all patients with atrial fibrillation described in previous reports had severe electrical burns after high voltage injuries (>1000 V). In contrast, our patient had suffered a low voltage electrical shock with two small burn injuries that required no additional treatment.
We maintained cardiac monitoring in the coronary care unit, as previously suggested, and restored sinus rhythm by intraneous amiodarone infusion. After 16 hours, we noted ventricular pre-excitation on the patient’s ECG. Other causes of arrhythmia were excluded. There were no abnormal findings detected by echocardiography and coronary angiography. We have planned electrophysiological study, but he refused further investigation and invasive treatment. In conclusion, electrical shocks with low voltage may cause atrial fibrillation among other severe cardiac dysfunctions. Most atrial fibrillations after electrical shocks are self limiting, but the presence of pre-excitation syndrome requires aggressive treatment.